Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

CAN HEADACHES BE CAUSED BY THE MEDICATION USED TO TREAT THEM?

Posted May 12 2010 9:13am

Headache is one of the most frequent reasons for seeing a doctor. However, the medications taken to relieve the pain – both prescribed & over the counter - are often misused, with the ironic effect of causing rather than alleviating headaches.

Almost everyone gets a headache at some point, & for many the initial reaction is to seek relief by reaching for their favoured medication, be it paracetamol, aspirin, ibuprofen etc. It transpires, however, that for some of those who suffer from frequent headaches, the painkillers that they take may actually be part of the problem.

The Drug and Therapeutics Bulletin is a publication offering independent advice to doctors. Earlier this year it reviewed medication overuse headache which is considered to be a growing problem throughout the world. It stated that most headache medications can make headaches worse if taken too often. These included aspirin, paracetamol, anti-inflammatory painkillers, like ibuprofen and diclofenac, codeine, & migraine drugs called triptans.

It is the frequent, regular use of the painkillers that lead to medication overuse headaches. The Drug & Therapeutics Bulletin listed the criteria for a diagnosis of medication overuse headache according to’ The International Classification of Headache Disorders’. This included:

? Headache is present on more than fifteen days per month.

? A medication used to treat headache symptoms has been overused for at least three months, with the overuse amount dependent on the specific drug: at least ten days a month for ergotamine, triptans, opioids and combination analgesics, or at least fifteen days per month for simple analgesics

? Headache began or progressed in severity over the course of time that medication overuse was occurring.

? Headache episodes either cease or return to their previous pattern of frequency or intensity within two months of stopping the overused drug.

It would appear to be the regular use of medication that causes the problem. It is more likely to occur if a low dose is taken daily than if a high dose is taken once a week. It is possible that medication overuse headaches may not occur until excessive medication has been taken for several years.

More research is needed to fully understand the phenomenon. Interestingly the medication overuse headaches only occur in people who use the painkillers for headache relief & not in people who use them for other conditions such as back pain. Regular use of painkillers can lead to changes in electrical pathways carrying pain signals to the brain. This could mean the user becomes more sensitive to headaches. Codeine is addictive so any medication containing it could mean withdrawal symptoms when it stops, which may also play a part. Taking medication regularly over a prolonged period also means that your body gets used to it. When this stops, a rebound headache may occur. Some scientists think that people who get these headaches may have one or a combination of the following: decreased levels of the brain chemical serotonin, increased activity in the brain receptors for serotonin, increased production of a brain chemical involved in pain, known as substance P, or increased levels of nerve growth factor.

It is relatively easy to address the problem by stopping the painkillers, though people may feel worse for a few days. It is not always a good idea to stop addictive drugs such as codeine abruptly & it may be useful to talk this through with a GP first.



Post a comment
Write a comment:

Related Searches